'One pill can kill': Effects of unintentional opioid exposure in young children

August 29, 2013

Medication poisonings among children are an important public health problem. During 2010-2011, an average of 1500 children under 6 years of age was evaluated in emergency departments each year due to unintentional exposure to buprenorphine. Ingestion of strong opioids, such as buprenorphine, can cause central nervous system depression, respiratory depression, and death in young children. In a new study scheduled for publication in The Journal of Pediatrics, researchers study how young children are gaining access to buprenorphine, as well as the effects of unintentional exposure to its different formulations.

Buprenorphine (or the - combination form), usually sold as a tablet or film strip, is used to treat adults who are addicted to , such as prescription and heroin. Tablets typically are dispensed in 30-day supply bottles with child-resistant caps, and film strips are dispensed in single-dose, child-resistant foil packs. Dr. Eric Lavonas and colleagues from the Rocky Mountain Poison and Drug Center, the University of Colorado School of Medicine, the University of Oklahoma, Integris Baptist Medical Center, Degge Group, and Venebio Group studied 2380 cases of unintentional exposure to buprenorphine in any form involving children under 6 years of age. The average age of the children was 2 years. Common effects of buprenorphine exposure were lethargy, respiratory depression, miosis (small pupils), and vomiting. Although most children had good outcomes, 587 children were admitted to the and 4 children died.

The researchers found that children were 3.5 to 8.8 times more likely to accidentally ingest the tablets as have unintentional exposure to film strips; 95% of cases involved tablets. In 57% of the cases, at least one root cause for the exposure was identified: 415 cases involved medication stored in sight, in 110 cases the child accessed the medication from a bag or purse, and in 75 cases the medication was not stored in the original packaging. Although most exposures were in the child's own home, 5% of exposures occurred while the child was being watched by another caregiver.

Buprenorphine can be helpful in adult patients who are struggling with addiction issues, but it should not be accessible by children because even a single dose can be life-threatening. Therefore, it is important for all caregivers to be especially vigilant in keeping medications in their original packaging and up, away, and out of sight of children. Although this study focused on just one medication used in a specific population, other more widely used medications, such as those used to treat high blood pressure or diabetes, can be as harmful in young children. According to Dr. Lavonas, "This study underscores the value of providing medications that are particularly dangerous when taken by children, in single dose, child resistant packaging." This approach is likely to be more effective at reducing unintentional exposure than additional efforts at education.

Explore further: Drug to treat opioid addiction poses risks for accidental exposure to children

More information: "Root Causes, Clinical Effects, and Outcomes of Unintentional Exposures to Buprenorphine by Young Children," by Eric J. Lavonas, M.D., William Banner, M.D., Ph.D., Pamela Bradt, M.D., MPH, Becki Bucher-Bartelson, Ph.D., Kimberly R. Brown, B.S., Pradeep Rajan, ScD, Lenn Murrelle, MSPH, Ph.D., Richard C. Dart, M.D., Ph.D., and Jody L. Green, Ph.D., appears in The Journal of Pediatrics, DOI: 10.1016/j.jpeds.2013.06.058

Related Stories

Drug to treat opioid addiction poses risks for accidental exposure to children

December 14, 2012
Buprenorphine is a safe and effective drug for treating opioid addiction. But as the prescribed use of buprenorphine has dramatically increased in recent years, accidental exposure of children to the drug has risen sharply, ...

Flow restrictors may reduce young children's accidental ingestion of liquid medications

July 25, 2013
In the US, child-resistant packaging for most medications has contributed to the prevention of thousands of pediatric deaths. Nevertheless, over 500,000 calls are made to poison control centers each year after accidental ...

Study shows preschoolers affected by medication-related poisonings at alarming rate

May 16, 2013
Poisonings in young children have increased over the past decade, mainly due to medications in the home. A new study led by the Central Ohio Poison Center at Nationwide Children's Hospital, found that medication-related poisonings ...

Surge in children accidentally eating marijuana-laced foods

May 27, 2013
A new study shows the relaxation of marijuana laws in Colorado has caused a significant spike in the number of young children treated for accidentally eating marijuana-laced cookies, candies, brownies and beverages.

Number of children poisoned by medication rising dramatically, study says

September 16, 2011
The number of young children admitted to hospitals or seen in emergency departments because they unintentionally took a potentially toxic dose of medication has risen dramatically in recent years, according to a new Cincinnati ...

Cognitive behavioral therapy adds no value to drug treatment for opioid dependence

January 4, 2013
(Medical Xpress)—In a surprise finding, Yale researchers report that adding cognitive behavioral therapy to the most commonly used drug treatment for opioid dependence does not further reduce illicit drug use by patients. ...

Recommended for you

At the cellular level, a child's loss of a father is associated with increased stress

July 18, 2017
The absence of a father—due to incarceration, death, separation or divorce—has adverse physical and behavioral consequences for a growing child. But little is known about the biological processes that underlie this link ...

New comparison chart sheds light on babies' tears

July 10, 2017
A chart that enables parents and clinicians to calculate if a baby is crying more than it should in the first three months of its life has been created by a Kingston University London researcher, following a study of colic ...

Blood of SIDS infants contains high levels of serotonin

July 3, 2017
Blood samples from infants who died of Sudden Infant Death Syndrome (SIDS) had high levels of serotonin, a chemical that carries signals along and between nerves, according to a study funded in part by the National Institutes ...

Is your child's 'penicillin allergy' real?

July 3, 2017
(HealthDay)—Many children suspected of being allergic to the inexpensive, first-line antibiotic penicillin actually aren't, new research indicates.

Probiotic supplements failed to prevent babies' infections

July 3, 2017
(HealthDay)—Probiotic supplements may not protect babies from catching colds or stomach bugs in day care, a new clinical trial suggests.

Starting school young can put child wellbeing at risk

June 22, 2017
New research has shown that the youngest pupils in each school year group could be at risk of worse mental health than their older classmates.

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.